I’m not sure if it may be a breed-related thing or not, but I wanted to let you know about a very disturbing adverse effect my Cricket suffered after being given Trifexis (flea and heartworm preventative).
She had been on it for several months with no issues. Last week, she was given her monthly pill with dinner (as indicated) and everything appeared fine, no vomiting or other issues. About 4 hours later, we noticed some odd behavior and "spaciness". She would sit up and hold her head straight up as though staring at the ceiling. I initially thought she was sniffing intently at something, but she was just extending her neck as far as possible and staring up at the ceiling. She would open her mouth up every so often, and would also take a large gulp, and I was concerned that she had swallowed something or was trying to clear a blockage in her ears. She grew very uncomfortable and could not lay down–she kept sitting up so that she could hold her head up. She was lethargic but could not lay down or rest. I actually did not connect the behavior to the Trifexis until I looked up the behavior online and saw that some people relayed similar issues a few hours after administering it. I realized it had to have been related to the medication. I contacted poison control, as well as the emergency vet, and we took her in, although it did not appear she had any breathing or choking issues, nor did she seem to be having a seizure.
By the time we arrived at the Vet’s office, she slowly seemed to be improving, and once she was in the exam room, she had been able to relax her neck enough to finally lay her head down. The vet did a thorough exam but could find no explanation for her earlier symptoms, but could also not say definitively that it was caused the Trifexis.
She came home and immediately went to sleep, with no further issues. She appeared totally normal the next day, with no residual effects. I reported the incident to Elanco, the manufacturer, and I do have to say it was handled professionally, and it will be reported to the FDA, per their procedures. They also reimbursed my vet visit, as well as the remaining doses of Trifexis. I do hope, however, they will consider adding this side effect to their labeling–at this point, it is not mentioned as a side effect, but they are aware that it has happened to others (not necc. Tibbies). I also hope that there are no lasting effects from it, as it will remain in her system for the next 30 days, but she seems to have fully recovered. Needless to say, I will be switching back to something else now.
You must be logged in to reply to this topic.